New Mexico, 2006

Lightning Strike in New Mexico, July 18, 2006

July 18, 2006 · NWS ABQ · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 18, 1:59 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 1:59 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT TUE JUL 18 2006

.DISCUSSION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BLOSSOM UP
ACROSS NORTHERN AND CENTRAL NEW MEXICO THROUGH THE OVERNIGHT
PERIOD. IT APPEARS THAT NORTHEAST AREAS AND ULTIMATELY EASTERN AREAS
WILL SEE THE LOWEST COVERAGE. WENT AHEAD AND MADE SOME CHANGES TO
THE WEATHER/POP FORECAST FOR TONIGHT. MANY PARAMETERS COMING INTO
PLAY. SLIGHT MID LEVEL DEFORMATION REMAINS ACROSS WESTERN AND
NORTHERN AREAS. SURFACE DEWPOINTS WILL REMAIN FAIRLY HIGH AND
COMBINE THAT WITH PW/S ANTICIPATED TO BE AROUND AN INCH OVER
ALBUQUERQUE AND PERHAPS SLIGHTLY HIGHER ACROSS THE WEST...HAVE TO
THINK THAT PARCELS WILL BE MARGINALLY BUOYANT OVERNIGHT. THROW IN...
WHAT APPEARS TO BE A WAVE ROTATING AROUND THE UPPER HIGH OUT OF
COLORADO OVER NEW MEXICO AND YOU HAVE LONG LIVED OVERNIGHT
CONVECTION. GFS VERY...VERY BULLISH ON THIS SCENARIO WITH WARF MODEL
MUCH LESS BULLISH. WOULD CERTAINLY LIKE TO SEE A BIT HIGHER PW/S
BUT DUE TO WHAT HAPPENED LAST NIGHT WITH VERY LITTLE FLOW CHANGE
CANT TOTALLY RULE OUT THE GFS SOLUTION. BOTH MET AND MAV GUIDANCES
ALSO INDICATE HIGHER POPS...THUS HAVE OPTED TOWARDS THE MET
GUIDANCE NUMBERS AND NUDGED NUMBERS AROUND ACCORDING TOO ANTICIPATED
STEERING FLOW ETC. HAVE ALSO HEDGED SLIGHTLY COOLER TEMPS
ACROSS CENTRAL AREAS VERSUS LAST NIGHTS READINGS DUE TO ANTICIPATED
HEAVIER PRECIPITATION WHILE KEEPING NEAR PERSISTENCE OTHER AREAS.
AS FAR AS HEAVY PRECIPITATION...THINKING ABOUT INCLUDING HEAVY
RAINFALL WORDING WITH SOME WESTERN AND CENTRAL STORMS. BOTH SATELLITE
AND GROUND BASED PW LOOPS SEEM TO SUPPORT THIS AND HOURLY RAINFALL
RATES ACROSS THE NORTH RANGE HAVE RANGED BETWEEN A THIRD TO SIX
TENTHS THE PAST HOUR OR SO /BASED ON SURFACE OBSERVATIONS. THE
DRIER BOUNDARY LAYER AIR SEEN AT THE ABQ SOUNDING THIS MORNING WILL
HAVE BEEN ERODED AWAY OVERNIGHT DUE TO CONVECTION...TOP DOWN
MIXING AND AIDED BY LACK OF SOLAR RADIATION. THUS PRECIPITATION
EFFICIENCY FOR THE STORMS WILL BE AT ITS MAXIMA. THROW IN A VERY
LIGHT STEERING FLOW AND GO AHEAD AN UPDATE HWO TO INDICATE THE
THREAT OF SOME MINOR FLOODING. JUST DONT HAVE ENOUGH FODDER...
BASED ON DISCREPANCY IN MODELS AND LACK OF ANTECEDENT PRECIPITATION
TO WARRANT A FLOOD WATCH.

AS FAR AS WEDNESDAY AND THURSDAY. ALL EYES WILL BE ON THE UPPER
RIDGE PLACEMENT AND DRIER MID/UPPER LEVEL AIR ENTRAINING INTO
SOUTHERN AND EASTERN AREAS OF CWFA. HAVE INCLUDED SCATTERED POPS
ACROSS WESTERN AND NORTHERN AREAS WEDNESDAY AFTERNOON AND EVENING
WHILE LOWERING POPS ACROSS THE SOUTHCENTRAL AND EAST FOR THURSDAY.
BASED ON LI/STEERING FLOW FORECAST AND ANTICIPATED DRY SLOTTING.
THIS TREND CONTINUES INTO FRIDAY AS MODELS INDICATE 20 TO
30 PERCENT 850 TO 500 MB RH READINGS ACROSS THE SOUTH WITH
SIGNIFICANTLY POSITIVE LI/S. THUS HAVE REMOVED MENTION OF THUNDER
ACROSS ALL OF THE SOUTH AND PORTIONS OF THE EAST. WITH THAT BEING
SAID...BOTH MODELS INDICATE SOME TYPE OF BACK DOOR FRONT MOVING
INTO FAR NORTHERN PORTIONS OF CWFA LATER FRIDAY. THIS WILL BE THE
NEXT SIGNIFICANT FOCUSING MECHANISM FOR HIGHER SHOWER AND
THUNDERSTORM COVERAGE. BUT LOTS OF UNCERTAINTY EXISTS BECAUSE BOTH
WARF AND GFS DIFFER ON THE STRENGTH AND PROGRESSION OF THIS ENTITY.
GFS MUCH STRONGER...AS INDICATED IN 700 MB TEMP FIELD...AND IS
MORE PROGRESSIVE IN BUILDING THE UPPER HIGH OVER PORTIONS OF THE
PACIFIC NW AND GREAT BASIN. HAVE BUMPED UP POPS TO 30 ACROSS THE FAR
NORTH FRIDAY AFTERNOON AND OVERNIGHT BUT NOT WANTING TO INCREASE
ANYMORE AT THIS TIME UNTIL MORE CONSISTENCY CAN BE SEEN IN THE
MODELS...BOTH STRENGTH AND TIMING OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  68  95  67  96 /  40  20  20  20
GALLUP..........................  57  91  56  92 /  50  30  20  20
GRANTS..........................  61  91  60  92 /  40  30  20  20
GLENWOOD........................  60  95  59  97 /  20  20  20  20
CHAMA...........................  55  83  54  84 /  30  30  30  30
LOS ALAMOS......................  58  87  57  88 /  30  30  30  20
RED RIVER.......................  46  77  45  79 /  30  20  20  30
TAOS............................  54  87  53  89 /  30  20  20  30
SANTA FE........................  63  89  62  91 /  40  20  20  20
SANTA FE AIRPORT................  64  89  63  91 /  30  20  20  20
ESPANOLA........................  63  90  62  92 /  30  20  20  20
ALBUQUERQUE HEIGHTS.............  69  90  68  92 /  50  20  10  10
ALBUQUERQUE VALLEY..............  68  93  67  95 /  50  20  10  10
ALBUQUERQUE FOOTHILLS...........  68  87  67  89 /  40  20  10  10
ALBUQUERQUE WEST MESA...........  69  91  68  93 /  40  20  10  10
SOCORRO.........................  65  91  64  93 /  30  20  10  10
SANDIA PARK/CEDAR CREST.........  64  81  63  83 /  40  20  10  10
MORIARTY/ESTANCIA...............  61  87  60  89 /  30  20  10  10
CARRIZOZO.......................  66  93  65  95 /  10  20   5   5
RUIDOSO.........................  57  85  56  87 /  10  20   5   5
RATON...........................  61  90  60  92 /  10  10  10  20
LAS VEGAS.......................  57  90  56  92 /  20  20  10  10
ROY.............................  64  90  63  92 /  10   5   5   5
CLAYTON.........................  69  93  68  95 /   0   5   5   5
SANTA ROSA......................  69  95  68  97 /  10   5   5   5
TUCUMCARI.......................  67  98  66 100 /  10   5   5   0
FORT SUMNER.....................  69  96  68  98 /  10   5   5   0
CLOVIS..........................  68  96  67  98 /  10   5   5   0
PORTALES........................  66  97  65  99 /  10   5   5   0
ROSWELL.........................  73 100  72 102 /  10   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, Jul 18, 2:41 PM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
341 PM MDT TUE JUL 18 2006

NMZ001>021-026-191200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
341 PM MDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OVERSPREAD WESTERN AND CENTRAL PORTIONS
OF THE FORECAST AREA OVERNIGHT. MOISTURE LEVELS WITHIN THE
ATMOSPHERIC COLUMN HAVE INCREASED CONSIDERABLY AND STORM MOVEMENT
WILL EXPECTED TO BE LIGHT. THUS...LOOK FOR SOME STORMS TO CONTAIN
VERY HEAVY RAINFALL WITH THREE QUARTERS TO 1.5 INCHES POSSIBLE IN A
HOURS TIME. THIS COULD LEAD TO SOME FLOODING CONCERNS. WIDESPREAD
FLOODING...HOWEVER...IS NOT ANTICIPATED
AREAS OF CONCERN INCLUDE THE URBAN AREAS FOUND WITHIN THE RIO GRANDE
VALLEY AS WELL AS MOUNTAIN COMMUNITIES FOUND WITHIN THE CENTRAL AND
WESTERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

50

In the hours before

Special weather statement, Jul 18, 1:53 PM MST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT TUE JUL 18 2006

NMZ004-011-182130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING ACROSS INTERSTATE 25 NEAR GLORIETA
PASS...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GLORIETA. MOVEMENT WAS
SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOWER COLONIAS...PECOS...
ROWE AND UPPER COLONIAS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

GUYER
Special weather statement, Jul 18, 6:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT TUE JUL 18 2006

NMZ011-012-190200-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-

...STRONG THUNDERSTORM NEARLY STATIONARY OVER NORTHEAST TORRANCE AND
WEST CENTRAL GUADALUPE COUNTIES...

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF ENCINO.
MOVEMENT WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAGRO AND PINTADA.

MOTORISTS ALONG INTERSTATE 40 BETWEEN THE HIGHWAY 3 AND MILAGRO
EXITS CAN EXPECT BRIEF...SUDDEN CHANGES IN VISIBILITY AND PONDING
OF WATER AS THIS STORM MOVES THROUGH THE AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

GUYER

The radar

The Albuquerque radar (KABX), 18 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bernalillo

When
July 18, 6:30 PM MST
Where
Bernalillo County, 1 mi S of Corrales
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.051, -106.670 (the zone’s center; the record gives no point)

A 41-year old man was temporarily paralyzed by lightning which struck a fence about 5 feet away from where he was working.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522857.